Tennessee, 2011

Hail and Damaging Winds in Tennessee, June 15, 2011

June 15, 2011 · NWS MRX · 18 events in 9 counties and zones

A front tracking through the region triggered severe thunderstorms over east Tennessee. Storm reports contained both thunderstorm wind damage as well as large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A front tracking through the region triggered severe thunderstorms over east Tennessee. Storm reports contained both thunderstorm wind damage as well as large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 15, 9:00 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 15, 9:00 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT WED JUN 15 2011

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A NORTHWEST-TO-SOUTHEAST ORIENTED
FRONTAL BOUNDARY GENERALLY ALONG A PADUCAH KY TO HUNTSVILLE AL TO
MACON GA LINE. THIS FRONTAL BOUNDARY IS PROGGED TO SLOWLY MOVE
NORTHWARD TODAY AS A WARM FRONT...AS 850 MB SOUTHERLY WINDS INCREASE
AHEAD OF A LOW PRESSURE SYSTEM OVER THE MID WEST. AS A RESULT...
DEWPOINTS SHOULD SLOWLY RISE TODAY ACROSS THE FORECAST AREA...WITH
BOTH THE NAM AND GFS MODELS INDICATING A MODERATELY TO POTENTIALLY
VERY UNSTABLE AIR MASS DEVELOPING BY LATE AFTERNOON AND EARLY
EVENING. WITH A DECENT MID-LEVEL WIND FLOW DEVELOPING AHEAD OF THIS
WARM FRONT BY LATE THIS AFTERNOON AND ALSO AHEAD OF A COLD FRONT BY
LATER THIS EVENING...IT APPEARS THAT THERE SHOULD BE A GOOD COVERAGE
OF CONVECTION DEVELOPING OVER THE FORECAST AREA WITH THE POSSIBILITY
OF SOME SEVERE TSTORMS. THE MAIN THREATS APPEAR TO BE DAMAGING WINDS
AND LARGE HAIL...BUT THE INCREASING WIND FLOW BY LATE THIS AFTERNOON
AND EVENING COULD ENCOURAGE THE DEVELOPMENT OF A FEW SUPERCELLS WITH
THE POSSIBILITY OF AN ISOLATED TORNADO OR TWO.

OVERALL...WILL PLAN TO UPDATE THE FORECAST THIS MORNING TO RAISE
POPS A LITTLE FOR THIS AFTERNOON...AND TO MENTION THE POSSIBILITY OF
SOME SEVERE STORMS. WILL ALSO TWEAK TEMPS A LITTLE ACCORDING TO THE
LATEST TRENDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   88  67  91  66  92 /  60  60  20  20  20
KNOXVILLE AIRPORT, TN     86  66  87  64  89 /  60  60  30  20  20
OAK RIDGE, TN             86  66  87  63  87 /  60  60  20  20  20
TRI CITIES AIRPORT, TN    83  61  82  56  86 /  50  70  30  20  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Jun 15, 3:34 AM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 AM EDT WED JUN 15 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
434 AM EDT WED JUN 15 2011 /334 AM CDT WED JUN 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...WITH A THREAT OF
STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING. LARGE HAIL AND
DAMAGING WINDS OF 60 MPH OR GREATER WILL BE THE MAIN THREATS.
HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES DECREASE GRADUALLY EACH DAY...WITH ONLY A VERY
SLIGHT CHANCE BY MONDAY AND TUESDAY...DUE TO A BUILDING UPPER RIDGE
OF HIGH PRESSURE.

THE THREAT OF STRONG TO MARGINALLY SEVERE STORMS IS VERY LOW FOR
THURSDAY THROUGH TUESDAY...SO NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Jun 15, 9:11 AM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1011 AM EDT WED JUN 15 2011

TNZ082-083-151515-
BLEDSOE TN-RHEA TN-
911 AM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND RHEA COUNTIES UNTIL
1015 AM CDT /1115 AM EDT/...

AT 906 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF SPENCER...MOVING EAST AT 30 MPH.

SMALL HAIL...WIND GUSTS UP TO 50 MPH...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The radar

The Knoxville radar (KMRX), 120 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

11 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Roane

When
June 15, 12:20 PM EST to 12:23 PM EST
Where
Roane County, Rockwood
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.870, -84.680

Law enforcement personnel reported thunderstorms produced quarter-size hail in Rockwood.

Hail, Hamilton

When
June 15, 12:35 PM EST to 12:38 PM EST
Where
Hamilton County, 5 mi SE of Chattanooga
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.999, -85.218

A trained spotter reported thunderstorms produced quarter-size hail near Chattanooga.

Hail, Hamilton

When
June 15, 12:35 PM EST to 12:38 PM EST
Where
Hamilton County, Chattanooga
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.050, -85.280

A trained spotter reported thunderstorms produced nickel-size hail in Chattanooga.

Thunderstorm Wind, Loudon

When
June 15, 12:50 PM EST to 1:00 PM EST
Where
Loudon County, Loudon
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.730, -84.350

Law enforcement personnel reported several trees downed by thunderstorm wind countywide.

Hail, Bledsoe

When
June 15, 12:15 PM CST to 12:18 PM CST
Where
Bledsoe County, Pikeville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.600, -85.200

Law enforcement personnel reported thunderstorms produced nickle-size hail in Pikeville.

Hail, Morgan

When
June 15, 1:15 PM EST to 1:17 PM EST
Where
Morgan County, 10 mi WSW of Sunbright
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.195, -84.836

A trained spotter reported thunderstorms produced quarter-size hail west of Sunbright.

Hail, Sequatchie

When
June 15, 2:45 PM CST to 2:47 PM CST
Where
Sequatchie County, 1 mi W of Dunlap
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.380, -85.398

Emergency management personnel reported thunderstorms produced quarter-size hail near Dunlap.

Hail, Hamilton

When
June 15, 4:23 PM EST to 4:25 PM EST
Where
Hamilton County, 11 mi NE of Chattanooga
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
35.163, -85.142

Emergency management personnel reported thunderstorms produced quarter to half dollar size hail at the Sequoyah Nuclear plant and also near Hixson.

Hail, Hamilton

When
June 15, 4:30 PM EST to 4:32 PM EST
Where
Hamilton County, Harrison
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.120, -85.150

Trained spotter reported thunderstorms produced golfball-size hail on Highway 58 in Harrison.

Thunderstorm Wind, Meigs

When
June 15, 4:38 PM EST to 4:45 PM EST
Where
Meigs County, 4 mi NNE of Decatur
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.574, -84.773

Law enforcement personnel reported numerous trees...power poles and powerlines downed by thunderstorm wind on Highway 58 between Highway 68 and Highway 30 near Decatur.

Hail, Bradley

When
June 15, 4:40 PM EST to 4:42 PM EST
Where
Bradley County, Cleveland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.170, -84.880

A trained spotter reported thunderstorms produced quarter-size hail in Cleveland.

Hail, Polk

When
June 15, 5:05 PM EST to 5:07 PM EST
Where
Polk County, Turtletown
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.130, -84.350

A trained spotter reported thunderstorms produced hen-sized hail in Turtletown.

Thunderstorm Wind, Bledsoe

When
June 15, 4:07 PM CST to 4:17 PM CST
Where
Bledsoe County, Pikeville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.600, -85.200

Law enforcement personnel reported several trees downed by thunderstorm wind in and around Pikeville.

Hail, Sequatchie

When
June 15, 4:18 PM CST to 4:20 PM CST
Where
Sequatchie County, Lone Oak
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.200, -85.370

Emergency management personnel reported thunderstorms produced quarter-size hail in Lone Oak.

Thunderstorm Wind, Sequatchie

When
June 15, 4:20 PM CST to 4:30 PM CST
Where
Sequatchie County, Lone Oak
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.200, -85.370

Emergency management personnel reported several trees and powerlines downed by thunderstorm wind in Lone Oak.

Thunderstorm Wind, Hamilton

When
June 15, 5:27 PM EST to 5:37 PM EST
Where
Hamilton County, 13 mi NE of Chattanooga
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.183, -85.117

Law enforcement personnel reported a few trees and powerlines downed by thunderstorm wind on Ridge Bay Drive and Gold Point Circle 2 mile northeast of Hixson.

Thunderstorm Wind, Sequatchie

When
June 15, 4:45 PM CST to 4:55 PM CST
Where
Sequatchie County, 1 mi NW of Lone Oak
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.210, -85.382

Law enforcement personnel reported several trees and powerlines downed by thunderstorm wind on Highway 127 near Miller Cove Road near Lone Oak.

Thunderstorm Wind, Hamilton

When
June 15, 6:20 PM EST to 6:30 PM EST
Where
Hamilton County, 14 mi E of Chattanooga
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.050, -85.032

Law enforcement personnel reported a few trees and powerlines downed by thunderstorm wind on Branston Road and Tallant Road between Collegedale and Ooltewah.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311404, 311405, 311406, 311408, 311403, 311410, 313693, 313697, 314363, 314364, 314365, 314367, 313694, 313695, 313696, 314368, 314366, 314369.